CSN Login
Members Online: 10

Neuropathy tips please

timlou
Posts: 60
Joined: Jul 2004

Tim is 52, just finished cycle 10 of Fulfox for Stage III with much lymph involvement. Resection in May 2004. Now having tremondous neuropathy in his thumbs pointer and middle fingers. He has had leg pain and fatigue since he started chemo but the hand thing is new. Please let me know if there is anything out there to help. Also with only two more cycles of treatments to go what should I be looking for next? Thanks guys, Louise

aspaysia's picture
aspaysia
Posts: 257
Joined: Nov 2003

Your husband is lucky the neuropathy did not show up sooner. I suffered from sensitivity to cold, leg pain, fatigue, etc...from taking oxalplatin. I was also more of a spaz than usual, being unable to hold anything in my grasp properly. Dropped a lot of stuff.
Studies show the anti-oxident ALA (alpha lipoic acid) helps rid the body of free radicals causing this problem. And it is available over the counter thus relatively cheap. Doctors do not tell you about such things coming as they do under the heading of crackpot alternative therapy.
The drug Neurontin (which has a generic) blocks the pain of peripheral neuropathy. That is something the docs will approve.
In my case everything was back to normal - normal for me - in six months without benefit of the above mentioned. Just hang in there with the chemo. It will get better.
Aspaysia, who still drops one breakable thing per week.

timlou
Posts: 60
Joined: Jul 2004

Thanks for your response, he has had the fatigue and leg pain from the get go but the numbness is new. We're in Florida so the warm weather may have been a factor. At this stage and with all we've been through we'll try anything once, so we will try the ALA. I used neurontin for diabetic neuropathy and it worked but left me dopier than I already was so I gave it up. It was a good trade off according to my husband. We got a hot tub instead which certainly helps my kind of neuropathy but really does little for chemo related neuropathy. Thanks again and I would love to hear how you are doing over all. Louise

SKEESH
Posts: 4
Joined: Sep 2004

I am about 6 months out from the end of my Folfox. My neuropathy in fingers and toes was quite bad and has not improved much. My onc sent me to a neurologist who said basically that I should keep a stiff upper lip and that my condition would eventually return almost to normal. He also said that the neuropathy may not reach its peak (i.e. be the worst) until 3-4 months after the chemo ends. He recommended B vitamins. He indicated that drugs that will prevent neuropathy are in the pipeline but that they are not yet available. Being an impatient guy, I recently visited a doc specializing in rehab. SHe is also an acupunturist. She said that she has not had good luck treating neuropathy with acupuncture so she would not recommend that treatment for me. I wasn't too upset, however, as I was not too crazy about the idea of having a treatment with the word "puncture" in it. She did refer me to physical therapy. My first treatment is tomorrow night. Despite the numbness in my hands, I am back playing the guitar, so I guess it isn't that bad. My conclusion is that there is currently no way to avoid the neuropathy, other than perhaps stopping the treatments or reducing the dose (not an optimal solution). Once you have it, you can hope that it will fade over time. Tell Tim to keep up with the B vitamins and exercise to the extent he can. I will post later to indicate whether I get any relief from physical therapy. Best of luck.

Fitlisa
Posts: 99
Joined: May 2004

Hi Louise,

Im sorry that your husband, Tim is even having to go through chemo, let alone having the problems you outlined.

I too underwent Folfox for Stage III colon cancer from June to Nov, 2004. I had to stop the oxaliplatin 4 treatments shy of the end due to the severity of my neuropathy. It started with mild tingling in my fingers and mild tingles in my calves. It progressed to very severe numbness in both my hands and feet. Unfortunately, this continued and even today my feet are quite bad while my hands seem to be improving.

My onc, told me that only a small percentage of people end up with permanent nerve damage as a result of the chemo and most of the symptoms resolve completely in about 12 months (yikes!). I have actually started to get a bit used to it now but it is strange to stub my toe and not feel it.

To summarize, I ended up stopping my oxilipantin with 4 treatments to go and continued with the 5fu and leukovorin. That was a decision made between my doctor and I as I was quite severe. Has your doctor given Tim any advice in this regard>???

Keep us posted and you will be in my thoughts and prayers,

Take care,

Lisa

cmcl's picture
cmcl
Posts: 79
Joined: Jan 2004

I have neuropathy in my feet due to the side effects of Oxaliplatin. I finished my treatment last Feb. My feet are still numb but much better considering it went up to my calf. Now it is just on the ball of my feet to my toes. It was in my finger tips too, but that went away shortly after my treatment stopped, I have found accupuncture to be very helpful as well as reflexology. I have not tried any medications. As you know, everybody reacts differently,so I always keep an open mind and try whatever works for me.
I wish you lots of luck
Take care,
Carolyn

rejoyous
Posts: 259
Joined: Nov 2004

Hi Louise,

I'm on Fulfox six for Stage III, and just finished my 9th treatment. My neuropathy has been limited to mild tingling in my fingers and occasionally also in my toes, both exacerbated by cold. A friend's oncologist had recommended to her that she take one teaspoon of a colorless, tasteless powder, an amino acid called L-Glutamine in a glass of water three times every day. It's available over the counter at health food stores. I ran this idea past my oncologist and he okayed it for me. I have no idea whether it's helped or not, but the fact is that my neuropatny has been quite mild. Worth a try?

rejoyous
Posts: 259
Joined: Nov 2004

I forgot to mention that besides the amino acid L-Glutamine I have found that using those pocket hand warmers available in ski stores really help relieve the cold-related neuropathy. I live in cold New England and I'm still trying to take walks as much as possible. This would be very difficult if I didn't have some extra heat source for my hands. The hand warmers are a disposable pouch with some kind of powder inside. They are not electric and are totally transportable. I just keep some in my pockets and when my hands tingle I unwrap one and within a few minutes they automatically start to warm up.

I even use them indoors sometimes, for example in an auditorium that's not well-heated. They really help!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network